Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 8, NWS New Orleans, LA

May 10, 2004Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at May 10, 2004, 1:10 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 1:10 PM CDT (18:10 UTC)
Expired
May 10, 2004, 4:00 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint Tammany Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.2 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 101808
FFWNEW
LAC103-102100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
110 PM CDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...SLIDELL...EDEN ISLE

* UNTIL 400 PM CDT

* AT 100 PM CDT...THE NATIONAL WEATHER SERVICE DOPPLER RADAR AND THE 
  PUBLIC REPORTED VERY HEAVY RAIN FROM 16 MILES NORTH OF PEARL RIVER 
  TO EDEN ISLE. RADAR ESTIMATES SHOW RAINFALL TOTALS OF 5 TO 8 
  INCHES IN THE EDEN ISLES AND SOUTHERN SLIDELL ALONG HIGHWAY 11. 
  STREET FLOODING HAS BEEN REPORTED BY THE SLIDELL POLICE. 


EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3028 8992 3036 8992 3046 8988 3061 8986
          3063 8983 3055 8979 3044 8968 3022 8961
          3022 8977

$$
3 follow-up statements
000 
WGUS74 KLIX 101848
FFSNEW
LAC103-101950-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
150 PM CDT MON MAY 10 2004

...A FLASH FLOOD WARNING CONTINUES FOR ST TAMMANY PARISH UNTIL 400 
PM CDT...

AT 115 PM LAW ENFORCEMENT OFFICIALS REPORTED 2 HOMES FLOODED IN 
SLIDELL ON SUN VALLEY STREET WITH THIS STORM. SLIDELL POLICE ALSO 
REPORTED 2 CARS STRANDED BY FLOOD WATERS ON WEST HALL ROAD NEAR 
CHAMALE COVE.

AT 145 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF 
PEARL RIVER TO EDEN ISLE...STATIONARY. ADDITIONAL RAINFALL TOTALS OF 
3 TO 5 INCHES ARE POSSIBLE WITHIN ONE HOUR.

LOCATIONS STILL IN THE PATH OF THESE STORMS INCLUDE SLIDELL...PEARL 
RIVER...EDEN ISLE.

&

$$
000 
WGUS74 KLIX 101928
FFSNEW
LAC103-102030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
225 PM CDT MON MAY 10 2004

...A FLASH FLOOD WARNING CONTINUES FOR ST TAMMANY PARISH UNTIL 400 
PM CDT...

AT 215 PM LAW ENFORCEMENT OFFICIALS REPORTED EXTENSIVE STREET 
FLOODING FROM I-12 SOUTH TO THE LAKE FROM NORTH SHORE MALL IN 
SLIDELL TO LACOMBE. SOME RURAL AND SECONDARY ROADS MAY BE UNDER 
WATER.

AT 225 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF 
PEARL RIVER TO 3 MILES WEST OF EDEN ISLE...STATIONARY. ADDITIONAL 
RAINFALL TOTALS OF 3 TO 5 INCHES ARE POSSIBLE WITHIN ONE HOUR.

LOCATIONS STILL IN THE PATH OF THESE STORMS INCLUDE SLIDELL...PEARL 
RIVER...EDEN ISLE...LACOMBE.

&

$$
000 
WGUS74 KLIX 102005
FFSNEW
LAC103-102100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
305 PM CDT MON MAY 10 2004

...A FLASH FLOOD WARNING CONTINUES FOR EASTERN ST TAMMANY PARISH 
UNTIL 400 PM CDT.

AT 305 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF 
PEARL RIVER TO 4 MILES NORTHWEST OF EDEN ISLE...STATIONARY. STORMS 
HAVE WEAKENED OVER THE PAST HOUR...BUT RE-INTENSIFICATION WITH 
ADDITIONAL RAINFALL TOTALS OF 1 TO 3 INCHES IS POSSIBLE.

LOCATIONS STILL IN THE PATH OF THESE STORMS INCLUDE SLIDELL...PEARL 
RIVER...EDEN ISLE...LACOMBE.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:00 AM CDT, 10 hours 10 minutes earlier.

Area forecast discussion, May 10, 3:00 AM CDT, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 AM CDT MON MAY 10 2004

.DISCUSSION...
TODAY WILL BE A NORMAL HIT AND MISS SH/TS DAY. WITHOUT DYNAMIC
SUPPORT A MORE TYPICAL SUMMER DISTRIBUTION OF TS SHOLD OCCUR. BEING
ON THE PERIPHERY OF THE ATLANTIC HIGH WILL GIVE AN OPEN DOOR TO GULF
MOISTURE AND SINCE THE HIGH IS FAR ENOUGH AWAY...SUBSIDENCE
SHOULDNT CREATE A STRONG CAP WHICH USUALLY KEEPS MOST TCU FROM
FORMING INTO TS. SH/TS SHOULD DIE AS THE SUN SETS. TOMORROW WILL BE
DIFFERENT. WE WILL STILL HAVE THE SAME MOIST ATMOSPHERE WITH NORMAL
DESTABILIZATION DUE TO HEATING BUT SOME DYNAMIC SUPPORT WILL ALSO
COME INTO PLAY. WEAK DISTURBANCES ALOFT WILL MOVE ACROSS THE AREA IN
THE SUPPORTING SW FLOW. THE UPPER HIGH TO THE SOUTH AND THE UPPER
TROUGH OUT WEST WILL CAUSE THE 300MB FLOW TO SPLIT MAINLY ACROSS THE
COASTAL BEND OF TX AND LA. THIS WILL ALSO ENHANCE THE CHANCES OF
SH/TS OVER THE AREA. THIS TYPE OF SCENARIO STAYS WITH US THROUGH
FRIDAY BEFORE TAPPERING OFF. FOR THESE REASONS...WE WILL BE
INCREASING POPS FOR TODAY THROUGH FRIDAY AND BRINGING THEM TO LIKELY
TOMORROW.

WITH TYPICAL AIRMASS TS TODAY...DO NOT EXPECT ANY SEVERITY BESIDES
DOWNBURSTING STRONG WINDS. AS SOME DYNAMIC SUPPORT BEGINS TO AID IN
DEVELOPMENT AND LIFE OF TS...A FEW MAY BECOME STRONG TO SEVERE. WILL
HIGHLITE IN HWO AS WELL. THE MAJOR PROBLEM WILL BE WITH HEAVY RAIN
PRODUCING TS AS STEERING WINDS BECOME WEAK AND STORM MOTION BECOMES
SLOW(TOWARD NE 10MPH). PWS MOVE INTO THE 1.70+ AREA BY TUESDAY
WHICH INDICATES A VERY MOIST ATMOSPHERE SUPPORTING HEAVY RAIN. WITH
THE SLOW STORM MOTION AND HEAVY RAIN EXPECTED...SOME SMALL SCALE
FLOODING IS A POSSIBILITY. WILL NOT MENTION ANY FLOODING PROBLEMS AT
THIS TIME BUT LATER SHIFTS MAY LOOK INTO THIS FURTHER.

&&

.PRELIMINARY POINT TEMP/POPS...
MCB 85 64 81 65 / 30 10 50 20
BTR 85 65 80 66 / 30 10 60 30
MSY 85 68 80 69 / 40 20 60 30
GPT 81 69 80 69 / 30 20 60 40
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

17
Hazardous weather outlook, May 10, 11:00 AM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT MON MAY 10 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-111200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100AM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
A DEEP MOIST ATMOSPHERE COUPLED WITH DAYTIME HEATING WILL MAKE
WATERSPOUTS POSSIBLE WITH THE STRONGER THUNDERSTORMS THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH SATURDAY. A FEW
THUNDERSTORMS MAY BECOME STRONG AND AN ISOLATED SEVERE THUNDERSTORM
IS POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:55 PM CDTFlash Flood WarningLIXSaint Tammany3 hr
May 10, 4:05 PM CDTFlash Flood WarningLIXJefferson, Orleans3 hr
May 10, 6:35 PM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana55 min

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.